Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 102, NWS Denver/Boulder, CO

June 12, 2005Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 12, 2005, 1:47 PM MDT for Logan County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2005, 1:47 PM MDT (19:47 UTC)
Expired
Jun 12, 2005, 2:24 PM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Logan County, CO

The radar

The Denver radar (KFTG), 137 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:00 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 121948
SVRBOU
COC075-122030-
/O.NEW.KBOU.SV.W.0102.050612T1947Z-050612T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
147 PM MDT SUN JUN 12 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 230 PM MDT

* AT 145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  SOUTHWEST OF MERINO...OR ABOUT 17 MILES SOUTHWEST OF STERLING...
  MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MERINO.

HAIL UP TO ONE INCH IN DIAMETER AND 50 MPH WINDS HAVE BEEN REPORTED 
IN MERINO WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM... 
TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY EVENING FOR
NORTHEASTERN COLORADO.

LAT...LON 4056 10321 4044 10346 4044 10313 4050 10313

$$

GIMMESTAD
2 follow-up statements
000 
WWUS55 KBOU 122010
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
210 PM MDT SUN JUN 12 2005

COC075-122030-
/O.CON.KBOU.SV.W.0102.000000T0000Z-050612T2030Z/
LOGAN CO-
210 PM MDT SUN JUN 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM MDT FOR SOUTH
CENTRAL LOGAN COUNTY...

AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MERINO...OR ABOUT 12 MILES SOUTHWEST OF STERLING...
MOVING NORTHEAST AT 15 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MERINO.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY EVENING FOR
NORTHEASTERN COLORADO.

LAT...LON 4056 10321 4044 10346 4044 10313 4050 10313

$$

GIMMESTAD
000 
WWUS55 KBOU 122024
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
225 PM MDT SUN JUN 12 2005

COC075-122035-
/O.CAN.KBOU.SV.W.0102.000000T0000Z-050612T2030Z/
LOGAN CO-
225 PM MDT SUN JUN 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LOGAN COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY EVENING FOR
NORTHEASTERN COLORADO.

LAT...LON 4056 10321 4044 10346 4044 10313 4050 10313

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:34 AM MDT, 11 hours 13 minutes earlier.

Area forecast discussion, Jun 12, 2:34 AM MDT, 11 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
234 AM MDT SUN JUN 12 2005

.SHORT TERM...WATER VAPOR IMAGERY SHOWS WELL DEFINED DISTURBANCE
OVER ERN UTAH MOVING EASTWARD.  THIS FEATURE SHOULD MOVE INTO ERN
COLORADO BY EARLY AFTN AND WITH FAVORABLE MID LEVEL QG ASCENT AND
ABUNDANT MOISTURE SHOULD SEE A GOOD CHANCE OF SHOWERS ALONG WITH SCT
TSTMS OVER MUCH OF NRN CO.  AS TEMPS ALOFT GET COLDER SOME OF THE
PCPN WILL LIKELY FALL AS SNOW ABOVE 10000 FEET.  POTENTIAL FOR SVR
TSTMS OVER NERN CO APPEARS LIMITED DUE TO LACK OF HEATING HOWEVER
WITH COLDER TEMPS ALOFT COULD SEE AN ISOLD SVR STORM.  HI TEMPS
TODAY DUE TO CLOUD COVER AND PCPN SHOULD REMAIN MOSTLY IN THE 60S
ACROSS NERN CO.

FOR TONIGHT THE UPPER LEVEL TROUGH WILL MOVE EAST OF AREA WITH STG
SUBSIDENCE DEVELOPING BEHIND SYSTEM.  MAY SEE SOME LINGERING PCPN IN
THE MTNS AND OVER THE PLAINS DURING THE EARLY EVENING HOURS HOWEVER
PCPN SHOULD END BEFORE MIDNIGHT.

.LONG TERM...IMPRESSIVE CYCLOGENESIS EVENT FORECAST OVER THE CENTRAL
PLAINS ON MONDAY WITH OUR CWA IN THE STRONGLY SUBSIDENT PORTION OF
THE VORTEX DURING THE DAY.  THIS FLOW MAY KEEP A FEW OROGRAPHIC
SHOWERS GOING IN THE MOUNTAINS EARLY ON BUT THE MAIN STORY WILL BE
WINDY CONDITIONS IN ALL AREAS DURING THE DAY.  ETA HINTS AT THE
FORMATION OF A MODEST MOUNTAIN WAVE ON MONDAY BUT THE STABLE LAYER
APPEARS TOO HIGH FOR THE WAVE TO SIGNIFICANTLY IMPACT THE WINDS AT
THE SURFACE.  THE WINDS SHOULD SETTLE DOWN AS THE SUN SETS MONDAY
EVENING BUT THE FAR NORTHEAST CORNER WILL PROBABLY ENDURE BREEZY
CONDITIONS AGAIN FOR PART OF TUESDAY.  AFTER THAT FEATURE PUSHES TO
THE EAST THE CWA COMES UNDER THE INFLUENCE OF RIDGING ALOFT.  HARD
TO SAY AT THIS STAGE OF THE GAME HOW MUCH MOISTURE WILL BLEED INTO
THE STATE TO PRODUCE AFTERNOON CONVECTION FOR THE TUESDAY AND BEYOND
PERIOD.  EVEN THE LOW POPS THAT WE HAVE IN THE GOING FORECAST MAY BE
TOO HIGH BUT AT THIS POINT IT DOES NOT SEEM PRUDENT TO MAKE ANY
CHANGES.

&&

.BOU...NONE

&&

RPK/ET
Hazardous weather outlook, Jun 12, 11:03 AM MDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MDT SUN JUN 12 2005

COZ030>051-131200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH MOVING ACROSS COLORADO TODAY WILL HELP PRODUCE
SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND PLAINS THROUGH THE
AFTERNOON.  COOL TEMPERATURES AT THE SURFACE AND ALOFT MEANS THAT
THE MAIN THREAT FROM THUNDERSTORMS WILL BE PERIODS OF HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS.  STORMS WILL GENERALLY HAVE A
NORTHWARD MOTION AFTER DEVELOPING.  IN THE MOUNTAINS SOME SNOW WILL
OCCUR ABOVE 10000 FEET WITH A FEW INCHES POSSIBLE.  DURING THE
EVENING...THE UPPER LEVEL TROUGH WILL MOVE EAST OF THE AREA WITH
PRECIPITATION ENDING AT MOST LOCATIONS BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG LOW PRESSURE SYSTEM PASSING TO THE NORTHEAST OF COLORADO
WILL BRING BRISK NORTHWEST WINDS TO THE ENTIRE OUTLOOK AREA DURING
THE DAY ON MONDAY AND AGAIN FOR PART OF TUESDAY IN THE FAR NORTHEAST
CORNER OF COLORADO. ASIDE FROM THESE WINDS THERE WILL BE A SLIGHT
CHANCE OF THUNDERSTORMS BY MID-WEEK AS TEMPERATURES WARM STEADILY
AND MOISTURE INCREASES WITH SOUTHERLY LOW-LEVEL WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/BAKER

In the hours before

Local storm report, Jun 12, 1:46 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
146 PM MDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             5 SSW MERINO            40.42N 103.40W
06/12/2005  1.00 INCH        WASHINGTON         CO   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 11:29 AM MDTTornado WarningBOUWeld31 min
Jun 12, 12:21 PM MDTSevere Thunderstorm WarningBOUArapahoe24 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.